Peterborough Public Health issued another drug alert on Wednesday following a spike in suspected drug poisonings in its jurisdiction.
According to the health unit, in the past 24 hours (May 31 to June 1), there have been five drug-related emergency room visits at the Peterborough Regional Health Center. In the past week, there have been 15 drug-related emergency room visits and seven paramedic service calls.
READ MORE: Ontario Commits $1.35M Annually for Peterborough Safe Consumption and Treatment Site
The health unit serves Peterborough, Peterborough County, Curve Lake First Nation and Hiawatha First Nation.
“It is understood that not everyone who experiences drug poisoning will call 911 or go to the emergency room,” the health unit said. “This increase has prompted Peterborough Public Health to issue a public warning in hopes of preventing further damage in the community.”
The health unit reminds the public that street drugs can be cut or mixed with toxic substances and that consuming even a small amount of the drug can be fatal.
Similar drug alerts were issued in April and February.
There were 14 suspected opioid-related deaths in 2022 as of the end of April, according to the health unit. In 2021, there were 44 suspected opioid overdose deaths in the jurisdiction of the health unit.
4 people killed, gunman dead after mass shooting at Tulsa Medical Center: police
Canada heading for a new era of 1970s-style stagflation, economists say
$800,000 from Health Canada expands Peterborough’s Safer Opioid Supply Program
The health unit reminds anyone who uses drugs or knows someone who uses drugs to follow these safety tips:
- Test a small amount of medicine before using it.
- Avoid mixing medications.
- Never use drugs alone; if you are alone, call the National Overdose Response Service (NORS) Safe Virtual Consumption at 1-888-668-NORS (6677), or call a friend.
- Make sure that emergency services can be contacted in case of overdose.
- Keep a naloxone kit handy. You can get a kit at most pharmacies and needle exchange sites. For information on how to access naloxone, visit www.peterboroughpublichealth.ca and search for “opioids” or Click here.
- Call 911 immediately if anyone begins to show signs of overdose and/or cannot be resuscitated after naloxone administration.
Use the Peterborough Public Health Department Medication Reporting Tool to anonymously report incidents of overdose and harm in the community.
Northumberland County Alert
On Wednesday afternoon, the Haliburton, Kawartha Pine Ridge District Health Unit issued a drug alert for Northumberland County. The health unit says a “notable increase” in overdoses has been reported in the past three days.
The health unit says some of the overdoses involve fentanyl.
“There is concern that these overdoses are the result of a contaminated or poisoned drug supply, inconsistent or increased in potency, causing more serious overdose reactions,” the health unit said. “Another contributing factor may be people who use drugs alone.”
Dorothea Service, health promotion manager at the health unit, says everyone needs to be “extremely vigilant” when using drugs.
“Let’s remember that these recent overdoses are not just statistics and numbers,” she said. “Real lives are at stake, with each case representing a person and a loved one.”
The Health Unit’s Opioid Overdose Alert automatically flags the problem to community partners and first responders, triggering increased awareness efforts and the distribution of naloxone kits across Northumberland County. Naloxone kits are also available at health unit offices, local pharmacies, and other locations (www.ontario.ca/naloxone).
© 2022 Global News, a division of Corus Entertainment Inc.